New York, 2008

Winter Storm in New York, December 19, 2008

December 19, 2008 · NWS BUF · 17 events in 17 counties and zones

Low pressure moved out of the central Plains and moved across Pennsylvania. The low brought an eight to twelve inch blanket of snow to the entire region on the 19th.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$340,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Low pressure moved out of the central Plains and moved across Pennsylvania. The low brought an eight to twelve inch blanket of snow to the entire region on the 19th. Across the western southern tier, snowfall amounts were slightly lower however, the snow mixed with freezing rain and sleet across that area. Some of the highest snowfall amounts included: 16 inches at Fairport; 15 inches at Youngstown; 14 inches at LaSalle; 13 inches at Medina; 12 inches at Getzville, Lockport, and North Tonawanda; 11 inches at Montezuma, Charlotte, Perinton, and Warsaw; 10 inches at Kenmore, Buffalo, Stafford, Pavilion, Lowville, Harrisville, Rochester, Niagara Falls, Wilson, Oswego, Walworth and Akron; 9 inches at West Seneca, Black River, Calcium, Hooker, Gorham, Phelps, and Palmyra. Innumerable automobile accidents were reported throughout the region as the roads became hard to navigate in the heavy snow and reduced visibilities. Schools shut down across the region and many municipalities suggested avoiding unnecessary travel if possible.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 19, 4:24 AM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Dec 19, 4:24 AM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
424 AM EST FRI DEC 19 2008

.SYNOPSIS...
A SIGNIFICANT WINTER STORM OVER MISSOURI EARLY THIS MORNING WILL
RACE EASTWARD TODAY...REACHING PITTSBURGH BY EARLY THIS
AFTERNOON...AND THE JERSEY COAST BY THIS EVENING. THIS SYSTEM WILL
PRODUCE A WIDESPREAD HEAVY SNOWFALL ACROSS THE AREA TODAY AND EARLY
THIS EVENING...WITH THE STEADIER SNOWS THEN QUICKLY TAPERING OFF
FROM WEST TO EAST DURING THE MID AND LATE EVENING HOURS. ANY
LINGERING LAKE EFFECT SNOW SHOWERS BEHIND THIS SYSTEM WILL DIMINISH
DURING SATURDAY...THEN ANOTHER SIGNIFICANT WINTER STORM WILL AFFECT
THE AREA SUNDAY AND MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE FIRST MAJOR SYNOPTIC SNOWSTORM OF THE SEASON WILL AFFECT ALL OF
WESTERN AND NORTH CENTRAL NEW YORK TODAY AND EARLY TONIGHT...WITH
WIDESPREAD SNOWFALL OF 6 TO 10 INCHES EXPECTED. ALL OF THE FORECAST
AREA IS UNDER A WINTER STORM WARNING AS A RESULT. THE DETAILS...

DEEPENING LOW PRESSURE OVER ILLINOIS THIS MORNING WILL QUICKLY CROSS
OHIO AND SOUTHERN PENNSYLVANIA DURING THE COURSE OF THE MIDDAY AND
AFTERNOON. WHILE THIS STORM SYSTEM WILL BE EMBEDDED WITHIN A NEARLY
ZONAL FLOW ALOFT...IT WILL BE QUICK HITTING AND QUITE POTENT. HGT
FALLS OF >100M WILL OCCUR IN UNDER 6 HOURS WITH VERY STRONG JET
DYNAMICS SUPPORTING WIDESPREAD SNOW AND IMPRESSIVE QPF VALUES
RANGING FROM A HALF TO ONE INCH (LIQUID).

THE JET DYNAMICS WILL BE SUPPLIED BY A PAIR OF H25 JETS. A 170 KT
JET EXITING ACROSS SOUTHERN QUEBEC AND NEW ENGLAND WILL BE PAIRED
WITH A 150KT JET RACING ACROSS THE OHIO VALLEY. THIS WILL PLACE OUR
REGION UNDER BOTH THE RIGHT REAR JET ENTRANCE REGION OF THE FIRST
JET...AND THE LEFT FRONT EXIT REGION OF THE SECOND. THE RESULTING
COUPLED JET WILL ADDITIONAL SIGNIFICANT LIFT TO THE PASSING SYSTEM.

THE ABOVE DESCRIBED SYNOPTIC MECHANISMS WILL BE ACCOMPANIED BY
CONDITIONALLY UNSTABLE AIR AT THE MID AND UPPER LEVELS. BUFKIT
THERMAL PROFILES OF THE 00Z NAM SHOW LAPES RATES OF 6 TO 8 DEG C
ABOVE H7 LATER THIS MORNING THROUGH MUCH OF THE AFTERNOON. THE
COMBINATION OF THIS INSTABILITY AND SYNOPTIC SCALE FORCING WILL LEAD
TO MODERATE TO HEAVY SNOWFALL AT TIMES...WITH SNOWFALL RATES OF 1 TO
2 INCHES AN HOUR EXPECTED DURING A 3 TO 5 HOUR PERIOD. YES...THIS IS
IMPRESSIVE AND SHOULD LEAD TO SOME HEAVY SNOW...BUT OUR SAVING GRACE
MAY BE THAT THE INGREDIENTS FOR THIS ENHANCED SNOWFALL WILL LIKELY
BE IN PLACE FOR A PERIOD OF 3 TO 4 HOURS.

WE HAVE ADDED THE SLGT CHC OF THUNDER WITH THE HEAVIER SNOW TODAY AS
WELL. THE MID AND UPPER LEVEL INSTABILITY WILL BE ACCOMPANIED BY
FAVORABLE MICROPHYSICS FOR LIGHTNING...AS THERE WILL BE A DEEP LAYER
OF MIXED PHASE HYDROMETEORS WITHIN THE SATURATED BOUNDARY LAYER WITH
A FAIRLY HIGH EQUILIBRIUM LEVEL.

BOILING ALL OF THIS DOWN...THE SNOW WILL SPREAD ACROSS THE FAR
WESTERN COUNTIES DURING THE EARLIEST DAYLIGHT HOURS THIS MORNING...
THEN WILL PROGRESS ACROSS THE NIAGARA FRONTIER...GENESEE VALLEY AND
FINGER LAKES COUNTIES DURING THE REMAINDER OF THE MORNING. THE SNOW
WILL REACVH THE EASTERN LAKE ONTARIO COUNTIES AROUND MIDDAY.

THE SNOW WILL BECOME HEAVY AT TIMES FROM LATE MORNING INTO MID
AFTERNOON WHEN THE JET DYNAMICS WILL BE STRONGEST. ACROSS THE
WESTERN SOUTHERN TIER...HAVE LEFT THE MENTION OF SLEET IN THE
FORECAST. POINT SOUNDINGS FROM THE GFS AND ABOUT A THIRD OF THE SREF
PLUMES FOR WHITESVILLE AND JAMESTOWN SUPPORT SOME SLEET...AND
UPSTREAM OBSERVATIONS IN THE MIDWEST SHOW SITES WITH MIXED PCPN
WHERE GUIDANCE WAS SUGGESTING ALL SNOW. THIS WILL HAVE TO BE CLOSELY
WATCHED.

THE SIGNIFICANT SNOW WILL BE ACCOMPANIED BY SOME GUSTY WINDS DURING
THE MIDDAY AND AFTERNOON...AS NORTHEAST WINDS OF 15 TO 25 MPH WITH
PRODUCE SOME BLOWING SNOW. HIGHER GUSTS WILL BE POSSIBLE NEAR LAKE
ONTARIO.

SNOWFALL AMOUNTS TODAY ACROSS THE REGION WILL RANGE AS FOLLOWS:

WESTERN SOUTHERN TIER...8 TO 12 INCHES
NIAGARA FRONTIER/GENESEE VALLEY/MUCH OF FINGER LAKES...6 TO 10 INCHES
SOUTHERN LEWIS/JEFFERSON COUNTIES...5 TO 9 INCHES
NORTHERN LEWIS/JEFFERSON COUNTIES...3 TO 5 INCHES

THE FAST MOVING POTENT SHORTWAVE WILL THEN MOVE OFF THE NEW JERSEY
COAST TONIGHT...TAKING ALL OF ITS STRONG DYNAMICS WITH IT. THE SNOW
WILL TAPER OFF TO FLURRIES DURING THE FIRST HALF OF THE NIGHT...
EXCEPT ALONG THE SOUTH SHORE OF LAKE ONTARIO WHERE A COLD NORTHEAST
FLOW WILL GENERATE SOME ACCUMULATING LAKE SNOWS. ADDITIONAL SNOW
ACCUMULATIONS TONIGHT THOUGH SHOULD RANGE FROM 1 TO 2 INCHES IN MOST
AREAS...WITH UP TO 3 INCHES POSSIBLE EAST OF LK ONTARIO AND ALONG
THE SOUTH SHORE OF LK ONTARIO.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
ON SATURDAY...WE WILL BE IN THE LULL IN BETWEEN TODAYS WINTER
STORM...AND THE NEXT STORM SYSTEM THAT WILL BE AFFECTING OUR AREA
BEGINNING LATER SATURDAY NIGHT. THERE MAY STILL BE SOME LINGERING
LAKE EFFECT SNOW SHOWERS SOUTHWEST OF LAKE ONTARIO DURING THE
MORNING OWING TO A CONTINUED NORTHEASTERLY LOW LEVEL FLOW OF
SUFFICIENTLY COLD AIR ACROSS THE LAKE...BUT LOW /5 KFT/ LAKE
EQLS...LIMITED MOISTURE...AND FAIR AMOUNT OF SHEAR SHOULD RESULT IN
THIS ACTIVITY BEING RATHER INSIGNIFICANT IN NATURE. AS SUCH...WILL
CONTINUE TO JUST CARRY LOW TO MID RANGE CHANCE POPS FROM MONROE
COUNTY WESTWARD ACROSS THE NIAGARA FRONTIER IN THE MORNING...THEN
DROP THESE BACK TO SLIGHT CHANCE OR LOWER FOR THE AFTERNOON AS THE
LOW LEVEL FLOW BECOMES MORE SHEARED/MORE SOUTHEASTERLY AND PUSHES
ANY LINGERING WEAK ACTIVITY OUT INTO THE LAKE.

THEREAFTER...OUR FOCUS WILL BE ON THE NEXT STORM SYSTEM THAT IS
FORECAST TO LIFT NORTHEASTWARD FROM THE PLAINS STATES LATER SATURDAY
AND SATURDAY NIGHT. WHILE THERE ARE STILL SOME DIFFERENCES IN THE
MODELS WITH RESPECT TO THE TRACK OF THIS SYSTEM...THE 19/00Z
NAM/GFS/ECMWF ARE IN ROUGH AGREEMENT ON A DOUBLE-BARRELED LOW
STRUCTURE EVOLVING WITH TIME...WITH A PRIMARY LOW LIFTING NORTHEAST
ACROSS THE CENTRAL LAKES/SOUTHERN ONTARIO DURING SUNDAY...AND A
SECONDARY COASTAL SYSTEM DEVELOPING AND LIFTING FROM THE CAROLINAS
TO NEW ENGLAND DURING THE SAME TIME FRAME. A STRENGTHENING WARM AIR
ADVECTION PATTERN OUT AHEAD OF THESE TWO LOWS WILL RESULT IN A FAIR
AMOUNT OF ASCENT ACROSS THE AREA LATER SATURDAY NIGHT AND
SUNDAY...AND THIS WILL INTERACT WITH A GOOD INFLUX OF GULF AND
ATLANTIC MOISTURE TO PRODUCE A GENERAL SNOWFALL ACROSS ALL OF
WESTERN AND CENTRAL NEW YORK. LATEST MODEL QPF FIELDS SUGGEST THE
POTENTIAL FOR ADVISORY-LEVEL ACCUMS OF 3 TO 6 INCHES ACROSS MOST OF
THE AREA DURING THIS TIME FRAME...PERHAPS 5 TO 9 INCHES ACROSS THE
NORTH COUNTRY WHICH WILL REMAIN UNDER THE SYNOPTIC PRECIP SHIELD THE
LONGEST.

AS WE GET INTO SUNDAY AFTERNOON...A SURFACE OCCLUDED FRONT
CONNECTING THE TWO LOWS IS EXPECTED TO GRADUALLY LIFT NORTHEAST
ACROSS THE AREA...WITH A BRIEF PERIOD OF DRY SLOTTING WORKING INTO
THE AREA FOLLOWING ITS PASSAGE. THIS WILL ALLOW THE STEADIER
SYNOPTIC SNOWS TO TAPER OFF TO SOME SCATTERED SNOW SHOWERS FOR
SEVERAL HOURS SATURDAY AFTERNOON...BEFORE A SECONDARY AREA OF
WRAPAROUND PRECIP WORKS BACK ACROSS THE AREA SUNDAY NIGHT ALONG WITH
SOME ADDITIONAL MINOR ACCUMS. HAVE ADJUSTED POPS TO TRY AND
BETTER REFLECT THIS OVERALL TREND IN THE SYNOPTIC PRECIP...GENERALLY
DROPPING THESE BACK TO CHANCE FOR A FEW HOURS EVERYWHERE SUNDAY
AFTERNOON...BEFORE RAISING THEM BACK TO AT LEAST LIKELY EVERYWHERE
SUNDAY NIGHT AS THE WRAPAROUND PRECIP PUSHES INTO THE AREA.

COMPLICATING FORECAST MATTERS SUNDAY AFTERNOON AND EVENING WILL BE
MESOSCALE LAKE EFFECT PROCESSES. WITH THE PASSAGE OF THE SURFACE
OCCLUDED FRONT...MUCH COLDER AIR ALOFT WILL BEGIN WORKING INTO THE
AREA FROM THE WEST AND SOUTHWEST DURING THE AFTERNOON AND
EVENING...WITH 850 MB TEMPS PLUMMETING TO -12C TO -16C BY SUNDAY
EVENING...AND TO -15C TO -18C BY MIDNIGHT. THIS WILL RESULT IN
PLENTY OF LAKE-INDUCED INSTABILITY...AND THIS COMBINED WITH FAIRLY
DEEP MOISTURE AND WELL ALIGNED STEERING WINDS WILL ALLOW SIGNIFICANT
LAKE EFFECT SNOWS TO DEVELOP DOWNWIND OF THE GREAT LAKES DURING
SUNDAY AFTERNOON AND EARLY SUNDAY EVENING.

THE MAIN FORECAST QUESTION AT THIS POINT WITH RESPECT TO THE LAKE
EFFECT IS EXACTLY WHERE THE LAKE EFFECT SNOWS WILL DEVELOP. THE
19/00Z NAM AND TO A LESSER EXTENT THE 19/00Z ECMWF MAINTAIN THE
PRIMARY LOW A LITTLE BIT LONGER...AND AS A RESULT INDICATE A WSW LOW
LEVEL FLOW THAT WOULD RESULT IN THE LAKE SNOWS INITIALLY IMPACTING
THE BUFFALO/WATERTOWN AREAS FOR A WHILE LATER SUNDAY AFTERNOON AND
EVENING...BEFORE DRIFTING SOUTHWARD LATER IN THE EVENING/OVERNIGHT
AS THE FLOW BECOMES MORE NORTHWESTERLY. MEANWHILE...THE 19/00Z GFS
PLACES MORE EMPHASIS ON THE SECONDARY COASTAL LOW...AND AS A RESULT
INDICATES MORE OF A WESTERLY LOW LEVEL FLOW THAT WOULD CAUSE THE
LAKE SNOWS TO INITIALLY FORM A LITTLE TO THE SOUTH OF THE BUFFALO
AND WATERTOWN AREAS SUNDAY AFTERNOON AND EVENING...THEN SWEEP
SOUTHWARD SUNDAY EVENING AS THE FLOW BECOMES MORE NORTHWESTERLY.

GIVEN THE MODEL DIFFERENCES MENTIONED ABOVE AND INHERENT FORECAST
UNCERTAINTIES THIS FAR OUT IN TIME...IT REMAINS RATHER DIFFICULT TO
PROJECT EXACTLY WHICH AREAS WILL BE MOST INFLUENCED BY THE LAKE
SNOWS THROUGH SUNDAY EVENING. AS SUCH...WILL JUST INDICATE A BROAD
AREA OF LAKE-ENHANCED CATEGORICAL POPS EAST OF THE LAKES FOR NOW
SUNDAY AFTERNOON AND EVENING...THEN SHIFT THE AREAS OF ENHANCED POPS
SOUTH TO AREAS SOUTHEAST OF THE LAKES LATER IN THE NIGHT AS THE
MODELS ARE IN GOOD AGREEMENT ON THE FLOW BECOMING MORE
NORTHWESTERLY.

AS IF ALL OF THIS WAS NOT ENOUGH...AN ADDITIONAL COMPLICATING FACTOR
SUNDAY AND SUNDAY NIGHT WILL BE STRENGTHENING SURFACE WIND FIELDS
AS THE PRESSURE GRADIENT TIGHTENS BEHIND THE DEVELOPING COASTAL LOW.
BUFKIT SOUNDINGS CONTINUE TO SUGGEST THE POTENTIAL FOR SUSTAINED
WINDS OF 20-30 MPH AND WIND GUSTS IN EXCESS OF 40 MPH...WHICH WILL
CREATE CONSIDERABLE BLOWING/DRIFTING AND VISIBILITY PROBLEMS...
ESPECIALLY IN AREAS IMPACTED BY THE LAKE SNOWS.

FOR MONDAY...A VERY COLD NORTHWEST FLOW REGIME WITH 850 MB
TEMPERATURES DOWN TO NEAR MINUS 18C...WILL LINGER ACROSS THE LOWER
GREAT LAKES AS THE COASTAL LOW LIFTS OUT ACROSS THE CANADIAN
MARITIMES. THIS WILL ALLOW ADDITIONAL SIGNIFICANT LAKE EFFECT SNOWS
TO CONTINUE SOUTHEAST OF LAKE ERIE...AND ALONG THE SOUTH SHORE OF
LAKE ONTARIO. THE HEAVIEST LAKE SNOWS DURING THIS TIME FRAME SHOULD
IMPACT AREAS SOUTHEAST OF THE BUFFALO AREA...AS WELL AREAS FROM THE
ROCHESTER EAST TO OSWEGO COUNTY. AMOUNTS ARE HARD TO PIN DOWN THIS
FAR OUT...BUT FAVORABLE LAKE PARAMETERS SUGGEST THE POTENTIAL FOR
ADDITIONAL SIGNIFICANT ACCUMS...WITH STILL-BRISK WINDS AGAIN CAUSING
PROBLEMS WITH BLOWING AND DRIFTING SNOW.

THE LAKE SNOWS ARE EXPECTED TO CONTINUE INTO MONDAY NIGHT...THOUGH
THESE SHOULD BE GRADUALLY LIFTING NORTH AND WEAKENING WITH TIME AS
WINDS BACK TO MORE OF A WESTERLY DIRECTION...WARM ADVECTION BEGINS
ALOFT...AND DRIER AIR BEGINS WORKING IN FROM THE CENTRAL LAKES.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
QUIETER WEATHER IS THEN EXPECTED TO FINALLY RETURN DURING TUESDAY AS
HIGH PRESSURE BUILDS INTO THE LOWER LAKES REGION. ANY WEAK LINGERING
LAKE SNOWS FROM MONDAY NIGHT SHOULD LIFT NORTH INTO THE BUFFALO AND
WATERTOWN AREAS WITH TIME AND EVENTUALLY DISSIPATE COMPLETELY AS THE
LOW-LEVEL STEERING FLOW BECOMES MORE SOUTHWESTERLY...SHEAR INCREASES
DRAMATICALLY...AND DRY ADVECTION CONTINUES AT THE LOW LEVELS.

LATER IN THE PERIOD...THE LATEST GFS AND ECMWF STILL SUGGEST THE
POTENTIAL FOR ANOTHER SYSTEM TO IMPACT THE AREA DURING CHRISTMAS EVE
AND THE FIRST PART OF CHRISTMAS DAY. THIS COULD RESULT IN ANOTHER
ROUND OF ACCUMULATING SNOWS DURING THIS TIME FRAME IF TEMPS REMAIN
COLD ENOUGH...THOUGH THIS APPEARS SOMEWHAT QUESTIONABLE GIVEN
GFS/ECMWF INDICATIONS OF A FAIRLY DEEP SOUTHERLY FLOW OF MILDER AIR
OVER THE AREA FOR AT LEAST PART OF WEDNESDAY...WHICH MIGHT BE WARM
ENOUGH TO SUPPORT A RAIN/SNOW MIX OR EVEN SOME RAIN INITIALLY. GIVEN
ALL THAT WE HAVE GOING ON OVER THE COURSE OF THE NEXT FEW
DAYS...WILL OPT TO STICK WITH CONTINUITY AND INDICATE MAINLY SNOW
FOR THIS TIME FRAME FOR NOW...WITH THE THOUGHT THAT PTYPE MAY BE
NEED TO BE REVISITED WITH FUTURE FORECASTS.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
WEAK SURFACE HIGH PRESSURE WITH MOISTURE UNDERNEATH AN INVERSION
WILL LIMIT CLOUD BREAKAGE AND KEEP CEILINGS IN THE MVFR/LOW VFR
RANGE THROUGH THE REMAINDER OF THE PRE DAWN HOURS. A FAST MOVING
STORM SYSTEM OVER ILLINOIS WILL THEN MOVE EAST AND CROSS OHIO AND
SOUTHENR OHIO DURING THE COURSE OF TODAY.

SNOW WILL SPREAD FROM WEST TO EAST ACROSS THE REGION AFTER
DAYBREAK. THE SOUTHERN TIER WILL SEE THE SNOW FIRST WITH STARTING
TIMES AROUND 12/13Z...WITH THE SNOW STARTING AT BUF/IAG ARND
13/14Z...ROC ABT 15Z...AND FINALLY ART ABOUT 17/18Z.

VISIBILITY AND CEILINGS WILL QUICKLY DETERIORATE TO LIFR WITH THE
ONSET OF THE SNOW, AND WITH A GUSTY WIND THIS AFTERNOON THERE WILL
BE AREAS OF BLOWING SNOW. SOME SLEET WITH HEAVY ICING IS POSSIBLE IN
THE AFTERNOON NEAR THE PENNSYLVANIA BORDER.

HIGH PRESSURE WILL DRIFT ACROSS SOUTHERN CANADA TONIGHT WHILE THE
AND LOW PRESSURE WILL EXIT VIA THE NEW JERSEY COAST. THIS WILL ALLOW
THE STEADY SNOW TO TAPER OFF TO FLURRIES EARLY TONIGHT OVER MOST
AREAS...WITH LIFR CONDITIONS SLOWLY IMPORVING TO MVFR LATE.

OUTLOOK...
SATURDAY...MAINLY VFR.
SUNDAY...IFR IN WIDESPREAD SNOW...BLOWING SNOW. STRONG WINDS.
MONDAY...IFR/MVFR IN LAKE EFFECT SNOW EAST SHIFTING SOUTHEAST OF
THE LAKES.
TUESDAY...MAINLY VFR.

&&

.MARINE...
LOW PRESSURE OVER MISSOURI EARLY THIS MORNING WILL WORK ACROSS THE
OHIO VALLEY AND SOUTHERN PENNSYLVANIA TODAY...THEN OFF THE JERSEY
COAST TONIGHT. NORTHEASTERLY WINDS ON LAKES ERIE AND LAKE ONTARIO
WILL STRENGTHEN TO GALE FORCE TODAY AS THE PRESSURE GRADIENT
TIGHTENS WITH THE APPROACH OF THE LOW...THEN PERSIST AT GALE FORCE
INTO THIS EVENING BEFORE DIMINISHING OVERNIGHT AS THE LOW PULLS WELL
OUT INTO THE ATLANTIC. THIS WILL BE FOLLOWED BY RELATIVELY QUIET
CONDITIONS ON SATURDAY AS A RIDGE OF HIGH PRESSURE DRIFTS EAST
ACROSS THE LOWER LAKES REGION.

ANOTHER DEEPENING LOW PRESSURE SYSTEM IS THEN EXPECTED TO EVOLVE OFF
THE EAST COAST BY LATE IN THE DAY SUNDAY. GALE FORCE WINDS WILL BE
HIGHLY LIKELY ON BOTH LAKES FROM LATE SUNDAY INTO MONDAY...WITH THE
POTENTIAL FOR WIND GUSTS TO APPROACH STORM FORCE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WINTER STORM WARNING FROM 8 AM THIS MORNING TO 10 PM EST THIS
     EVENING FOR NYZ001>006-010>014-085.
     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 PM EST THIS
     EVENING FOR NYZ007-008.
     WINTER STORM WARNING UNTIL 8 PM EST THIS EVENING FOR
     NYZ019>021.
MARINE...GALE WARNING FROM 2 PM THIS AFTERNOON TO 10 PM EST THIS
         EVENING FOR LEZ040-041.
         SMALL CRAFT ADVISORY FROM NOON TODAY TO 10 PM EST THIS
         EVENING FOR LEZ020.
         GALE WARNING FROM 11 AM THIS MORNING TO 10 PM EST
         THIS EVENING FOR LOZ042>045-062>065.
         SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 10
        PM EST THIS EVENING FOR SLZ022-024.

&&

SYNOPSIS...JJR
NEAR TERM...RSH
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...RSH
MARINE...JJR
Hazardous weather outlook, Dec 19, 5:04 AM EST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
504 AM EST FRI DEC 19 2008

NYZ001>006-010>014-085-201015-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-NORTHERN ERIE-
GENESEE-WYOMING-LIVINGSTON-ONTARIO-SOUTHERN ERIE-
504 AM EST FRI DEC 19 2008

...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO 10 PM
EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER WINTER STORM IS EXPECTED TO IMPACT THE AREA LATE SATURDAY
NIGHT INTO MONDAY. ANOTHER PERIOD OF SIGNIFICANT ACCUMULATING
SNOWS IS POSSIBLE DURING THIS TIME FRAME...ESPECIALLY EAST AND SOUTHEAST
OF THE GREAT LAKES WHERE HEAVY LAKE EFFECT SNOWS WILL ENHANCE
SNOWFALL TOTALS. STRONG WINDS ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ019>021-201015-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
504 AM EST FRI DEC 19 2008

...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER WINTER STORM IS EXPECTED TO IMPACT THE AREA LATE SATURDAY
NIGHT INTO MONDAY. ANOTHER PERIOD OF SIGNIFICANT ACCUMULATING
SNOWS IS POSSIBLE DURING THIS TIME FRAME...ESPECIALLY EAST AND SOUTHEAST
OF THE LAKE ERIE WHERE HEAVY LAKE EFFECT SNOWS WILL ENHANCE
SNOWFALL TOTALS. STRONG WINDS ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ007-008-201015-
JEFFERSON-LEWIS-
504 AM EST FRI DEC 19 2008

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER WINTER STORM IS EXPECTED TO IMPACT THE AREA LATE SATURDAY
NIGHT INTO MONDAY. ANOTHER PERIOD OF SIGNIFICANT ACCUMULATING
SNOWS IS POSSIBLE DURING THIS TIME FRAME...ESPECIALLY EAST OF LAKE
ONTARIO WHERE HEAVY LAKE EFFECT SNOWS WILL ENHANCE SNOWFALL
TOTALS. STRONG WINDS ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-SLZ022-024-201015-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
504 AM EST FRI DEC 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A DEEPENING STORM SYSTEM WILL BRING THE POTENTIAL FOR GALE FORCE
WINDS...AND POSSIBLY STORM FORCE WIND GUSTS TO THE LOWER GREAT
LAKES REGION SUNDAY AFTERNOON AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-201015-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
504 AM EST FRI DEC 19 2008

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A DEEPENING STORM SYSTEM WILL BRING THE POTENTIAL FOR GALE FORCE
WINDS...AND POSSIBLY STORM FORCE WIND GUSTS TO THE LOWER GREAT
LAKES REGION SUNDAY AFTERNOON AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ042>045-062>065-201015-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
504 AM EST FRI DEC 19 2008

...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 10 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A DEEPENING STORM SYSTEM WILL BRING THE POTENTIAL FOR GALE FORCE
WINDS...AND POSSIBLY STORM FORCE WIND GUSTS TO THE LOWER GREAT LAKES
REGION SUNDAY AFTERNOON AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

JJR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm. Local standard time, as filed.

Winter Storm, Chautauqua

When
December 19, 6:00 AM EST to 8:00 PM EST
Where
Chautauqua forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Winter Storm, Cattaraugus

When
December 19, 6:00 AM EST to 8:00 PM EST
Where
Cattaraugus forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Winter Storm, Allegany

When
December 19, 6:00 AM EST to 8:00 PM EST
Where
Allegany forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.257, -78.028 (the zone’s center; the record gives no point)

Winter Storm, Niagara

When
December 19, 8:00 AM EST to 10:00 PM EST
Where
Niagara forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
43.173, -78.691 (the zone’s center; the record gives no point)

Winter Storm, Orleans

When
December 19, 8:00 AM EST to 10:00 PM EST
Where
Orleans forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
43.251, -78.189 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
December 19, 8:00 AM EST to 10:00 PM EST
Where
Monroe forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
December 19, 8:00 AM EST to 10:00 PM EST
Where
Wayne forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
43.066, -76.978 (the zone’s center; the record gives no point)

Winter Storm, Northern Cayuga

When
December 19, 8:00 AM EST to 10:00 PM EST
Where
Northern Cayuga forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Winter Storm, Oswego

When
December 19, 8:00 AM EST to 10:00 PM EST
Where
Oswego forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Winter Storm, Northern Erie

When
December 19, 8:00 AM EST to 10:00 PM EST
Where
Northern Erie forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Winter Storm, Genesee

When
December 19, 8:00 AM EST to 10:00 PM EST
Where
Genesee forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
43.001, -78.194 (the zone’s center; the record gives no point)

Winter Storm, Wyoming

When
December 19, 8:00 AM EST to 10:00 PM EST
Where
Wyoming forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

Winter Storm, Livingston

When
December 19, 8:00 AM EST to 10:00 PM EST
Where
Livingston forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.728, -77.775 (the zone’s center; the record gives no point)

Winter Storm, Ontario

When
December 19, 8:00 AM EST to 10:00 PM EST
Where
Ontario forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.853, -77.300 (the zone’s center; the record gives no point)

Winter Storm, Southern Erie

When
December 19, 8:00 AM EST to 10:00 PM EST
Where
Southern Erie forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
December 19, 10:00 AM EST to 10:00 PM EST
Where
Jefferson forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

Winter Storm, Lewis

When
December 19, 10:00 AM EST to 10:00 PM EST
Where
Lewis forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146692, 146694, 146695, 146696, 146697, 146698, 146699, 146701, 146702, 146703, 146704, 146705, 146706, 146707, 146708, 146709, 146710.